Michigan, 2016

Winter Weather in Michigan, December 30 to 31, 2016

December 30 to 31, 2016 · NWS MQT · 2 events in 2 counties and zones

An Alberta clipper low pressure system moving across the Upper Great Lakes dropped moderate snow over portions of central Upper Michigan from the evening of the 30th into the morning of the 31st.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

An Alberta clipper low pressure system moving across the Upper Great Lakes dropped moderate snow over portions of central Upper Michigan from the evening of the 30th into the morning of the 31st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Dec 30, 11:23 AM CST, 1 hour 37 minutes earlier.

Area forecast discussion, Dec 30, 11:23 AM CST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
1223 PM EST Fri Dec 30 2016

.SHORT TERM...(Today and tonight)
Issued at 648 AM EST FRI DEC 30 2016

Water vapor imagery this morning shows a deep longwave trough slowly
beginning to lift across the eastern CONUS with weak upper-level
ridging beginning to move over the northern Plains ahead of elongated
shortwave energy digging south from Canada. LES has begun to weaken
across western portions of the area as 850mb temperatures have begun
to warm in response to height rises/warm air advection returning
ahead of the approaching shortwave. Further to the east where 850mb
temperatures are running a few degrees cooler and ample fetch is
still in play, multiple LES bands have continued to bring moderate
to at times heavy snow.

Expect LES to continue to weaken through the morning hours across
western portions of the area where warm air advection will increase,
lowering inversion heights, and 850mb flow will continue to back. However,
across eastern portions of the northwest wind snow belts favorable
fetch and colder 850mb temperatures will continue to support multiple
bands of moderate to at times heavy LES bands through the mid/late
morning. With good lift through the dendritic growth zone and ample
lake induced CAPE still could see an additional 2 to 4 inches of snow
across Alger and northern Schoolcraft counties through the rest of
the morning hours. Eventually warming 850mb temperatures will arrive
and winds will back this afternoon across eastern portions of the
area. This will allow the LES to gradually weaken this afternoon with
only lingering light snow possible by the afternoon hours.

The attention then turns to the clipper system progged to move
across the area this evening into Saturday as the above mentioned
shortwave energy digs across the region. Models are consistent with
strong warm air advection/isentropic lift increasing along the
Wisconsin/Upper Michigan border this evening leading to the
development of a decent baroclinic zone from 850 to 700mb. Cross
sections across elevated frontal boundary show strong, fairly deep
moisture and lift through the dendritic growth zone for
approximately 3-6 hours as it shifts eastward across the area.
Therefore, thinking that a fairly decent convective band will
develop and produce moderate to at times heavy snow. With headlines
still out for ongoing LES, opted to hold off on issuing additional
headlines at this time. As the system tracks east, winds will become
south-southeasterly ahead of the surface low. This will allow for
lake enhancement of system snow along and downwind of Lake Michigan.
Would not be surprised if snowfall rates approach the 2 inches per
hour rate in these locations with upwards of 5 to 7 inches of snow
look possible along and just north of a line from Escanaba to
Manistique to Naubinway.

.LONG TERM...(Saturday through Thursday)
Issued at 448 AM EST FRI DEC 30 2016

Beginning Sat...Vigorous shortwave and associated sfc low (around
997 mb) will be exiting east of Upper Mi Sat afternoon. Deep layer q-
vector convergence will be replaced by q-vector divergence from the
west in the afternoon. With specific humidity up to 2g/kg and 280-
285K isentropic ascent focused mainly over the eastern counties in
the morning along with possible enhancement off Lake Mi there could
be an additional inch or two of snow Sat morning on top of the
already moderate to heavy snow expected tonight over these counties.
Snow will transition to les w-e on Sat following the passage of the
sfc low as gusty nw winds in its wake bring 850mb temps down to -10
to -13C. The les may fall moderately for a brief period of time (4-6
hrs) with lingering deep moisture and sharper cyclonic flow in the
wake of the low.

Sat night/New Years Day/Sun night...Les will shift offshore under
backing winds and diminish w-e Sat night as shortwave ridge axis/sfc
high pres ridge passes across the area. Although more waa clouds
ahead of another shortwave moving through southern Canada will
arrive on New Year's Day, the better waa/isentropic ascent will stay
nw and n of the area, so not expecting any pcpn. 850mb temps rising
to around -4C on Sun will allow for some moderation in temps after a
chilly early morning with light winds and at least partial clearing
under passing sfc high pres ridge. Although the sfc high pres is
fcst to build into New England Sun night, enough low-level dry air
will persist under the sfc ridge axis extending back into the Upper
Lakes to maintain dry conditions thru the night. More mid/high
clouds will result in a warmer night.

Models show developing winter storm over the Southern Plains poised
to lift toward the Great Lakes Mon night and Tue. Majority of
operational models and ensembles show storm tracking somewhere over
Lower Mi Mon night into Tue with still some timing differences
between the models. Enough ensembles have a track far enough w that
a mention of mixed pcpn is warranted across generally the se half of
the fcst area beginning late Mon into at least Tue morning. Right
now, it appears the main synoptic pcpn shield should affect the area
Mon aftn into Tue morning with heaviest synoptic pcpn late Mon/Mon
night. Increasing caa in cyclonic northerly flow Tue into Tue night
and lingering deep moisture and enhancement on the backside of the
system could result in moderate to heavy lake enhanced snow across
much of the north half of the cwa.

Once the low passes farther e on Wed, long duration les off Lake
Superior will persist due to cold pattern shaping up with h85 temps
lowering to -20 to -25c late in the week. Locations affected each
day will depend on daily wind directions. However, the Keweenaw will
see the most persistent les with impressive long duration snow
totals probably in the offing late Wed into next weekend as flow
become more w or wnw. Eastern shoreline areas may also get into some
of the heavier les accumulation.
&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1222 PM EST FRI DEC 30 2016

With passing high pres ridge and backing winds, lake effect shsn
will end. At KIWD, this will lead to a few hrs of VFR conditions
this aftn, and at KSAW, it's possible MVFR conditions may briefly
become VFR late aftn/early evening. At KCMX, MVFR conditions will
likely persist thru the aftn, but may see brief IFR vis before shsn
end. Next disturbance and associated area of snow will quickly reach
the area tonight, leading to period of LIFR vis at all terminals.
Some improvement is expected overnight as main snow area departs,
but will likely see IFR cigs set in, which may linger for much of
Sat morning.
&&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 648 AM EST FRI DEC 30 2016

Northwest winds will decrease from 20 to 30 knots throughout the day
and back to the south-southeast overnight as a clipper system
approaches the area. As this system tracks across Upper Michigan,
south-southeast winds will increase to around 15 to 25 knots from
west to east across Lake Superior before diminishing in speed
briefly and veering to the north behind the surface trough. Saturday
north winds will increase to around 15 to 25 knots before backing to
the southwest Saturday night into Sunday as high pressure moves
across the Ohio River Valley.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Lake Effect Snow Warning until 1 PM EST this afternoon for
     MIZ006-007-085.

  Lake Effect Snow Advisory until 1 PM EST this afternoon for
     MIZ014.

Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...Ritzman
LONG TERM...Voss
AVIATION...Rolfson
MARINE...Ritzman
Hazardous weather outlook, Dec 30, 6:00 AM CST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
700 AM EST FRI DEC 30 2016

MIZ001>007-009>014-084-085-311200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
700 AM EST FRI DEC 30 2016 /600 AM CST FRI DEC 30 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

LINGERING MODERATE TO HEAVY LAKE EFFECT SNOW SHOWERS AND BLOWING
SNOW OVER NORTHWEST AND NORTHEAST UPPER MICHIGAN WILL DIMINISH
LATER THIS MORNING. SEE THE LATEST WINTER WEATHER MESSAGE FOR
COMPLETE DETAILS.

AN ALBERTA CLIPPER TYPE LOW PRESSURE SYSTEM WILL BRING A PERIOD OF
WIDESPREAD MODERATE TO BRIEFLY HEAVY SNOW TONIGHT INTO EARLY
SATURDAY. SEVERAL INCHES OF SNOW ACCUMULATION ARE POSSIBLE WITH THE
HEAVIEST SNOW EXPECTED CLOSER TO LAKE MICHIGAN...FROM ESCANABA AND
ROCK TO MANISTIQUE AND GERMFASK. SEE THE LATEST SPECIAL WEATHER
STATEMENT FOR MORE DETAILS.

WAVES AS HIGH AS 8 TO 10 FEET MAY CAUSE MINOR BEACH EROSION ON THE
LAKE SUPERIOR BEACHES OF ALGER AND LUCE COUNTIES THIS MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A LOW PRESSURE SYSTEM MAY TRACK FROM THE SOUTHERN PLAINS TO THE
GREAT LAKES EARLY NEXT WEEK, POSSIBLY BRINGING MODERATE TO HEAVY SNOW
OR MIXED PRECIPITATION TO UPPER MICHIGAN MONDAY AND TUESDAY.

MODERATE TO HEAVY LAKE EFFECT SNOWS WILL BE POSSIBLE NEAR LAKE
SUPERIOR TUESDAY NIGHT THROUGH WEDNESDAY. MODERATE TO HEAVY LAKE
EFFECT SNOW IS POSSIBLE OVER NORTHWEST AND FAR NORTHEAST UPPER
MICHIGAN ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO SUBMIT SNOW ACCUMULATIONS AND ANY KNOWN
ROAD CONDITIONS TO THE MARQUETTE NATIONAL WEATHER SERVICE OFFICE. THE
PUBLIC MAY PROVIDE REPORTS THROUGH OUR WEB PAGE...OUR FACEBOOK AND
TWITTER PAGES...OR BY PHONE.

LSZ162-240>251-263>267-311200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
700 AM EST FRI DEC 30 2016 /600 AM CST FRI DEC 30 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-311200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
700 AM EST FRI DEC 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

VOSS

In the hours before

Local storm report, Dec 30, 9:28 AM CST, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1028 AM EST FRI DEC 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             2 SE HERMAN             46.65N 88.33W
12/30/2016  M3.0 INCH        BARAGA             MI   CO-OP OBSERVER

            CO-OP OBSERVER STATION HERMAN /HERM4/. THE
            DURATION OF THE SNOW EVENT WAS 24 HOURS.

&&

NWS MARQUETTE MI
IRIS SYSTEM

JSS
Local storm report, Dec 30, 10:07 AM CST, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1107 AM EST FRI DEC 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1104 AM     SNOW             1 S CHASSELL            47.02N 88.53W
12/30/2016  E10.0 INCH       HOUGHTON           MI   PUBLIC

            ESTIMATED 10.0 INCHES NEAR THE OLD US41
            BRIDGE NEAR CHASSELL IN THE LAST 24 HOURS.
            REPORT VIA SOCIAL MEDIA. THE DURATION OF THE
            SNOW EVENT WAS 24 HOURS.

&&

JSS
Local storm report, Dec 30, 10:58 AM CST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1158 AM EST FRI DEC 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1156 AM     SNOW             SHINGLETON              46.35N 86.47W
12/30/2016  U8.5 INCH        ALGER              MI   PUBLIC

            ESTIMATED 8.0 TO 9.0 INCHES OF SNOW SINCE
            YESTERDAY AFTERNOON AT 4:30 PM EST NEAR THE
            INTERSECTION OF M94 AND M28.

&&

JSS
Local storm report, Dec 30, 11:02 AM CST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1202 PM EST FRI DEC 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     SNOW             5 SSE SHINGLETON        46.28N 86.44W
12/30/2016  E7.5 INCH        SCHOOLCRAFT        MI   PUBLIC

            ESTIMATED 7.0 TO 8.0 INCHES OF SNOW SINCE
            YESTERDAY AFTERNOON AT AROUND 4;30 PM EST
            NEAR BOOT LAKE.

&&

JSS
Local storm report, Dec 30, 11:03 AM CST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1203 PM EST FRI DEC 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1156 AM     SNOW             SHINGLETON              46.35N 86.47W
12/30/2016  E8.5 INCH        ALGER              MI   PUBLIC

            ESTIMATED 8.0 TO 9.0 INCHES OF SNOW SINCE
            YESTERDAY AFTERNOON AT 4:30 PM EST NEAR THE
            INTERSECTION OF M94 AND M28.

&&

JSS
Local storm report, Dec 30, 11:17 AM CST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1217 PM EST FRI DEC 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     SNOW             2 SE PELKIE             46.80N 88.60W
12/30/2016  M6.8 INCH        BARAGA             MI   CO-OP OBSERVER

            CO-OP OBSERVER STATION BARAGA 5W /BRGM4/.

1200 PM     SNOW             2 E REDRIDGE            47.15N 88.72W
12/30/2016  M6.0 INCH        HOUGHTON           MI   CO-OP OBSERVER

            CO-OP OBSERVER STATION 5NW ATLANTIC MINE
            /ATMM4/.

&&

NWS MARQUETTE MI
IRIS SYSTEM

JSS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Iron

When
December 30, 1:00 PM CST to December 31, 1:00 PM CST
Where
Iron forecast zone
Reported by
Public
Coordinates
46.209, -88.530 (the zone’s center; the record gives no point)

There was a public report of seven inches of snow in 24 hours near Beechwood.

Winter Weather, Delta

When
December 30, 10:30 PM EST to December 31, 10:30 AM EST
Where
Delta forecast zone
Reported by
Public
Coordinates
45.792, -86.871 (the zone’s center; the record gives no point)

There was a public report of an estimated five inches of snow in 12 hours at Gladstone.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2016Every state in 2016This day in weather historyWarnings in Michigan, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 669706, 669705.